Transfusion-dependent thalassaemic patients with renal Fanconi syndrome due to deferasirox use

    loading  Checking for direct PDF access through Ovid

Abstract

Aim:

Deferasirox is a new oral iron chelating agent with several cases reporting renal adverse events in recent years. Our aim was to identify the incidence of deferasirox-related Fanconi syndrome (FS) and its risk factors.

Methods:

All transfusion-dependent thalassaemic patients who received deferasirox at the outpatient department of the National Taiwan University Hospital (NTUH) from January 2006 to February 2014 were evaluated.

Results:

This cohort study included 57 patients, and mean age of deferasirox initiation was 18.2 ± 7.7 years. After 6.9 ± 1.8 years of follow-up, 5 in 57 (8.8%) thalassaemic patients had FS. Age of starting deferasirox negatively correlated with incidence of FS (correlation coefficient −0.892,P= 0.008). Other factors were not significantly associated with FS. Serum creatinine level at the start of deferasirox compared to at the end of study or onset of FS did not show significant change (P= 0.277). All the deferasirox-related FS manifested with proximal renal tubular acidosis and hypophosphataemia, which needed specific treatment or withdrawal of deferasirox use.

Conclusions:

We recommend that children, especially of young age, who regularly use deferasirox should undergo routine urinalysis and blood testing for early detection of FS.

SUMMARY AT A GLANCE

Deferasirox, an oral iron chelating agent, has been reported to induce Fanconi syndrome. In this cohort study 5 out of 57 patients with thalassaemia, treated with deferasirox, developed a Fancni syndrome that manifested as a proximal renal tubular acidosis and hypophosphataemia. Children receiving deferasirox treatment for their thalassaemia should have regular screening for the early detection of Fanconi Syndrome.

Related Topics

    loading  Loading Related Articles